Tennessee, 2012

Tornado and Damaging Wind in Tennessee, March 1, 2012

March 1, 2012 · NWS MRX · 2 events in 2 counties and zones

A low level jet developed in advance of a cold front moving across the Southern Appalachian Mountains during the early morning hours. Isolated severe convection developed resulting in wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A low level jet developed in advance of a cold front moving across the Southern Appalachian Mountains during the early morning hours. Isolated severe convection developed resulting in wind damage. In addition, an EF-0 tornado developed in Blount county near Ellejoy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 1, 12:30 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 1, 12:30 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1230 AM EST THU MAR 1 2012

.AVIATION...A COLD FRONT IS MOVING THROUGH EAST TENNESSEE LATE
TONIGHT BRINGING MVFR CONDITIONS AND THUNDERSTORMS TO NORTHEAST
TENNESSEE ALONG WITH GUSTY SOUTHWEST WINDS AT THE BEGINNING OF THE
TAF PERIOD AT TRI. VISIBILITY COULD BECOME LOWER THAN MVFR BRIEFLY
AT TRI WITH STRONGER STORMS IN NEXT HOUR. IMPROVING CONDITIONS
BETWEEN 8 AND 12Z AS SHOWERS AND STORMS MOVE OUT. SKIES CLEARING
AFTER 12Z THURSDAY.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD
Hazardous weather outlook, Feb 29, 9:16 AM EST, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 AM EST WED FEB 29 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011430-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
916 AM EST WED FEB 29 2012 /816 AM CST WED FEB 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING ACROSS EAST TENNESSEE...EXTREME SOUTHWESTERN NORTH CAROLINA
AND A SMALL PART OF SOUTHWESTERN VIRGINIA. HAIL UP TO QUARTER SIZE
OR LARGER...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH...
AND A FEW TORNADOES ARE EXPECTED TO OCCUR WITH THE STRONGEST
STORMS.

A LINE OF STRONG TO SEVERE STORMS CONTINUED TO DEVELOP THIS MORNING
ACROSS NORTHWEST MISSISSIPPI AND WESTERN KENTUCKY...AHEAD OF A
STRONG COLD FRONT. THESE THUNDERSTORMS WILL MOVE EAST INTO THE
NORTHWEST SECTIONS OF THE AREA DURING THE AFTERNOON...THEN MOVE
THROUGH THE REST OF THE AREA LATE THIS AFTERNOON AND EVENING.

THE THREAT HAS BEEN UPGRADED FROM SLIGHT TO MODERATE...SO A GREATER
COVERAGE OF SEVERE STORMS IS EXPECTED...WITH A GREATER THREAT OF
TORNADOES AS WELL. GET PREPARED NOW FOR THIS SEVERE WEATHER
EVENT...AND PLAN WHERE YOU WILL GO IF WARNINGS ARE ISSUED FOR YOUR
AREA.

LATE TONIGHT...STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THE AIR
MASS BECOMES MORE STABLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA SATURDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE
TENNESSEE VALLEY ON FRIDAY. ANOTHER AREA OF ORGANIZED CONVECTION
WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT. THIS ACTIVITY
WILL LIKELY MOVE THROUGH THE REGION FRIDAY NIGHT.

THIS SECOND ROUND OF ACTIVITY ALSO POSES A THREAT FOR SEVERE
THUNDERSTORMS. THE MAIN THREATS BEING DAMAGING WINDS...PLUS HAIL UP
TO ONE INCH IN DIAMETER. ALSO...ISOLATED TORNADOES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS VERY LIKELY THIS AFTERNOON AND EVENING...AND
THEN AGAIN ON FRIDAY NIGHT.

TG

In the hours before

Special weather statement, Mar 1, 12:29 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1229 AM EST THU MAR 1 2012

TNZ014>016-037>039-010615-
CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HANCOCK TN-HAWKINS TN-UNION TN-
1229 AM EST THU MAR 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...HAMBLEN...
GRAINGER...CLAIBORNE AND UNION COUNTIES UNTIL 115 AM EST...

AT 1224 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
SURGOINSVILLE TO MAYNARDVILLE...AND MOVING EAST AT 50 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...RUTLEDGE...
ROGERSVILLE...MORRISTOWN...BEAN STATION...SURGOINSVILLE...
RUSSELLVILLE...KLONDIKE...JOPPA...OKOLONA...BUFFALO SPRINGS...
MOORESBURG...CHURCH HILL...MOUNT CARMEL...ST. CLAIR...KEPLER...
MCCLOUD...ALPHA...BULLS GAP AND LOWLAND.

MJB
Local storm report, Mar 1, 12:50 AM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1250 AM EST THU MAR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     GATE CITY               36.64N 82.58W
03/01/2012                   SCOTT              VA   911 CALL CENTER

            POSSIBLE TORNADO DAMAGE IN GATE CITY. A FEW TREES AND
            POWER LINES DOWN. A SMALL STORAGE SHED WAS DESTROYED AND
            A MOBILE HOME ROOF WAS BLOWN OFF.

&&

KGUILLET
Local storm report, Mar 1, 12:51 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1251 AM EST THU MAR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             SUNBRIGHT               36.24N 84.67W
02/29/2012  E0.25 INCH       MORGAN             TN   911 CALL CENTER

            PEA SIZED HAIL...REPORTED BY DISPATCH.

0611 PM     FUNNEL CLOUD     2 WSW COEBURN           36.93N 82.50W
02/29/2012                   WISE               VA   PUBLIC

            PUBLIC REPORTED A WALL CLOUD ALONG WITH A SMALL FUNNEL
            NEAR LONESOME PINE RACEWAY.

0710 PM     HAIL             RUTLEDGE                36.27N 83.52W
02/29/2012  E0.25 INCH       GRAINGER           TN   TRAINED SPOTTER

            SPOTTER REPORTED PEA-SIZED HAIL NEAR RUTLEDGE.

0725 PM     TSTM WND GST     2 S LENOIR CITY         35.77N 84.27W
02/29/2012  E50.00 MPH       LOUDON             TN   TRAINED SPOTTER

0725 PM     FUNNEL CLOUD     4 W GREENBACK           35.65N 84.25W
02/29/2012                   LOUDON             TN   911 CALL CENTER

            FUNNEL CLOUD REPORTED NEAR CHILHOWEE LAKE.

0730 PM     HAIL             GREENBACK               35.65N 84.18W
02/29/2012  E0.25 INCH       LOUDON             TN   911 CALL CENTER

            PEA SIZED HAIL IN DOWNTOWN GREENBACK.

0740 PM     HAIL             4 S MARYVILLE           35.69N 83.97W
02/29/2012  E1.75 INCH       BLOUNT             TN   AMATEUR RADIO

0750 PM     HAIL             TOWNSEND                35.68N 83.75W
02/29/2012  E1.00 INCH       BLOUNT             TN   TRAINED SPOTTER

0755 PM     HAIL             WEARS VALLEY            35.71N 83.66W
02/29/2012  E1.50 INCH       SEVIER             TN   PUBLIC

0802 PM     TSTM WND DMG     7 SW PIGEON FORGE       35.72N 83.65W
02/29/2012                   SEVIER             TN   911 CALL CENTER

            DISPATCH REPORTED A FEW TREES DOWN ON WALDENS CREEK ROAD.

1055 PM     HAIL             15 SW JELLICO           36.42N 84.32W
02/29/2012  E0.50 INCH       CAMPBELL           TN   PUBLIC

            PEA TO MARBLE SIZE HAIL.

1205 AM     TSTM WND DMG     GATE CITY               36.64N 82.58W
03/01/2012                   SCOTT              VA   911 CALL CENTER

            POSSIBLE TORNADO DAMAGE IN GATE CITY. A FEW TREES AND
            POWER LINES DOWN. A SMALL STORAGE SHED WAS DESTROYED AND
            A MOBILE HOME ROOF WAS BLOWN OFF.

&&

KGUILLET
Special weather statement, Mar 1, 12:51 AM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1251 AM EST THU MAR 1 2012

TNZ017-018-046-010630-
JOHNSON TN-NORTHWEST CARTER TN-SULLIVAN TN-
1251 AM EST THU MAR 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN CARTER...JOHNSON
AND SULLIVAN COUNTIES UNTIL 130 AM EST...

AT 1250 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BRISTOL TN...MOVING EAST AT 45 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BRISTOL TN...MOUNTAIN
CITY...SOUTH HOLSTON DAM...SADIE...HARR...SHADY VALLEY...NEVA AND
LAUREL BLOOMERY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DGS
Local storm report, Mar 1, 1:42 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
142 AM EST THU MAR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     1 W GATE CITY           36.64N 82.60W
03/01/2012                   SCOTT              VA   911 CALL CENTER

            POSSIBLE TORNADO DAMAGE IN GATE CITY. A FEW TREES AND
            POWER LINES DOWN. A SMALL STORAGE SHED WAS BLOWN INTO THE
            ROAD AT BENTON DR AND STARNES ST. A PORCH COLLAPSED THAT
            WAS ATTACHED TO THE BACK OF A MOBILE HOME ON DANIEL BOONE
            RD.

&&

KGUILLET
Special weather statement, Mar 1, 2:01 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
201 AM EST THU MAR 1 2012

TNZ040-041-068-070>074-084-086-087-010745-
BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-JEFFERSON
TN-LOUDON TN-MEIGS TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST
MONROE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST MONROE TN-
201 AM EST THU MAR 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...COCKE...
MONROE...MEIGS...JEFFERSON AND LOUDON COUNTIES UNTIL 245 AM EST...

AT 154 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DANDRIDGE TO 6 MILES
NORTHWEST OF SWEETWATER...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SWEETWATER...
ALCOA...MADISONVILLE...SEVIERVILLE...MARYVILLE...NEWPORT...
GATLINBURG...EAGLETON VILLAGE...PIGEON FORGE...SEYMOUR...
FRIENDSVILLE...MOUNT VERNON...WILDWOOD...TELLICO PLAINS...COKER
CREEK...VONORE...TARIFFVILLE...CLOVER HILL...CHESTNUT HILL AND
GREENBACK.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

17

The radar

The Knoxville radar (KMRX), 52 km away, was scanning. The volume nearest the first event began at 07:06 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Blount

When
March 1, 2:05 AM EST to 2:07 AM EST
Where
Blount County, 0.52 mi NNW of Prospect to 1.76 mi ENE of Prospect
Rating
EF0
Path length
1.85 mi
Path width
70 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.827, -83.802

An EF-0 tornado touched down three miles south of Seymour on Keener Road. The path length was 1.5 miles long with a width of 70 yards. The tornado generated winds around 75 miles an hour.

Thunderstorm Wind, Cocke

When
March 1, 3:00 AM EST
Where
Cocke County, 0.69 mi N of White Rock
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.810, -83.250

A few trees were reported down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyThe tornado archive for Tennessee, 2012Warnings in Tennessee, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374041, 374042.